Format

Send to

Choose Destination
Prescrire Int. 2013 Feb;22(135):44-5.

Injectable paracetamol in children: yet more cases of 10-fold overdose.

[No authors listed]

Abstract

Intravenous paracetamol injection is associated with a risk of 10-fold overdose. This is due to confusion between normal dose prescription in milligrams and administration in millilitres of injectable solution (containing 10 mg per ml). Reports of overdose show that the consequences can be severe, due to the hepatic toxicity of paracetamol, which may be fatal if the error is not detected rapidly enough for antidote (acetylcysteine) administration. In practice, injectable paracetamol should only be prescribed when oral administration is not possible. Care must be taken when calculating the dose to be administered, and the calculation must be double checked before the drug is administered.

PMID:
23444503
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center